EconPapers    
Economics at your fingertips  
 

Econometric modeling of fisheries with complex life histories: Avoiding biological management failures

Martin Smith (), Junjie Zhang and Felicia C. Coleman

Journal of Environmental Economics and Management, 2008, vol. 55, issue 3, 265-280

Abstract: Economics of the fishery has focused on the wastefulness of common pool resource exploitation. Pure open access fisheries dissipate economic rents and degrade biological stocks. Biologically managed fisheries also dissipate rents but are thought to hold biological stocks at desired levels. We develop and estimate an empirical bioeconomic model of the Gulf of Mexico gag fishery that questions the presumptive success of biological management. Unlike previous bioeconomic life history studies, we provide a way to circumvent calibration problems by embedding our estimation routine directly in the dynamic bioeconomic model. We nest a standard biological management model that accounts for complex life history characteristics of the gag. Biological intuition suggests that a spawning season closure will reduce fishing pressure and increase stocks, and simulations of the biological management model confirm this finding. However, simulations of the empirical bioeconomic model suggest that these intended outcomes of the spawning closure do not materialize. The behavioral response to the closure appears to be so pronounced that it offsets the restriction in allowable fishing days. Our results indicate that failure to account for fishing behavior may play an important role in fishery management failures.

Date: 2008
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (22)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0095-0696(08)00018-1
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jeeman:v:55:y:2008:i:3:p:265-280

Access Statistics for this article

Journal of Environmental Economics and Management is currently edited by M.A. Cole, A. Lange, D.J. Phaneuf, D. Popp, M.J. Roberts, M.D. Smith, C. Timmins, Q. Weninger and A.J. Yates

More articles in Journal of Environmental Economics and Management from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-31
Handle: RePEc:eee:jeeman:v:55:y:2008:i:3:p:265-280